Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 73, NWS Duluth, MN

October 9, 2021

NWS Duluth, MN issued this small craft advisory at Oct 9, 2021, 3:48 PM CDT. It took effect at Oct 9, 2021, 10:02 PM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2021, 3:48 PM CDT (20:48 UTC)
In effect from
Oct 9, 2021, 10:02 PM CDT
Expired
Oct 10, 2021, 4:00 PM CDT
In force
18 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

252 
WHUS73 KDLH 092048
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
348 PM CDT Sat Oct 9 2021

LSZ140>142-100900-
/O.CON.KDLH.MF.Y.0012.000000T0000Z-211010T1700Z/
/O.NEW.KDLH.SC.Y.0073.211010T0900Z-211010T2100Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
348 PM CDT Sat Oct 9 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CDT SUNDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 4 PM CDT SUNDAY...

* WHAT...For the Dense Fog Advisory, dense fog will reduce 
  visibility to less than 1 NM. For the Small Craft Advisory, 
  east winds 15 to 20 kt with gusts up to 25 kt and waves 2 to 5 
  ft expected.

* WHERE...Grand Portage to Grand Marais MN, Grand Marais to 
  Taconite Harbor MN and Taconite Harbor to Silver Bay Harbor MN.

* WHEN...For the Dense Fog Advisory, until noon CDT Sunday. For 
  the Small Craft Advisory, from 4 AM to 4 PM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft. Low 
  visibility will make navigation difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$

LSZ144-145-100900-
/O.EXA.KDLH.MF.Y.0012.000000T0000Z-211010T1700Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
348 PM CDT Sat Oct 9 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CDT SUNDAY...

* WHAT...Dense fog will reduce visibility to less than 1 NM.

* WHERE...Two Harbors to Duluth MN and Duluth MN to Port Wing WI.

* WHEN...Until noon CDT Sunday.

* IMPACTS...Low visibility will make navigation difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$

LSZ143-100900-
/O.CON.KDLH.MF.Y.0012.000000T0000Z-211010T1700Z/
Silver Bay Harbor to Two Harbors MN-
348 PM CDT Sat Oct 9 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CDT SUNDAY...

* WHAT...Dense fog will reduce visibility to less than 1 NM.

* WHERE...Silver Bay Harbor to Two Harbors MN.

* WHEN...Until noon CDT Sunday.

* IMPACTS...Low visibility will make navigation difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$

Melde
3 follow-up statements
191 
WHUS73 KDLH 100302
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1002 PM CDT Sat Oct 9 2021

LSZ144-145-101515-
/O.EXB.KDLH.SC.Y.0073.211010T0302Z-211010T1400Z/
/O.CON.KDLH.MF.Y.0012.000000T0000Z-211010T1700Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
1002 PM CDT Sat Oct 9 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CDT SUNDAY...
...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CDT SUNDAY...

* WHAT...For the Dense Fog Advisory, dense fog will reduce 
  visibility to less than 1 NM. For the Small Craft Advisory, 
  east winds 10 to 15 kt with gusts up to 25 kt and waves 2 to 4 
  ft.

* WHERE...Two Harbors to Duluth MN and Duluth MN to Port Wing WI.

* WHEN...For the Dense Fog Advisory, until noon CDT Sunday. For 
  the Small Craft Advisory, until 9 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft. Low 
  visibility will make navigation difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$

LSZ140>142-101515-
/O.CON.KDLH.MF.Y.0012.000000T0000Z-211010T1700Z/
/O.CON.KDLH.SC.Y.0073.211010T0900Z-211010T2100Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
1002 PM CDT Sat Oct 9 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CDT SUNDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 4 PM CDT
SUNDAY...

* WHAT...For the Dense Fog Advisory, dense fog will reduce 
  visibility to less than 1 NM. For the Small Craft Advisory, 
  east winds 10 to 20 kt with gusts up to 25 kt and waves 2 to 5 
  ft expected.

* WHERE...Taconite Harbor to Silver Bay Harbor MN, Grand Portage 
  to Grand Marais MN and Grand Marais to Taconite Harbor MN.

* WHEN...For the Dense Fog Advisory, until noon CDT Sunday. For 
  the Small Craft Advisory, from 4 AM to 4 PM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft. Low 
  visibility will make navigation difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$

LSZ143-101515-
/O.CON.KDLH.MF.Y.0012.000000T0000Z-211010T1700Z/
Silver Bay Harbor to Two Harbors MN-
1002 PM CDT Sat Oct 9 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CDT SUNDAY...

* WHAT...Dense fog will reduce visibility to 1 to 2 NM.

* WHERE...Silver Bay Harbor to Two Harbors MN.

* WHEN...Until noon CDT Sunday.

* IMPACTS...Low visibility will make navigation difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$
943 
WHUS73 KDLH 100748
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
248 AM CDT Sun Oct 10 2021

LSZ140>142-102000-
/O.CAN.KDLH.MF.Y.0012.000000T0000Z-211010T1700Z/
/O.CON.KDLH.SC.Y.0073.211010T0900Z-211010T2100Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
248 AM CDT Sun Oct 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...
...DENSE FOG ADVISORY IS CANCELLED...

* WHAT...East winds 10 to 20 kt with gusts up to 25 kt and waves 
  2 to 5 ft expected.

* WHERE...Taconite Harbor to Silver Bay Harbor MN, Grand Portage 
  to Grand Marais MN and Grand Marais to Taconite Harbor MN.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ143-102000-
/O.CAN.KDLH.MF.Y.0012.000000T0000Z-211010T1700Z/
/O.EXA.KDLH.SC.Y.0073.211010T0900Z-211010T2100Z/
Silver Bay Harbor to Two Harbors MN-
248 AM CDT Sun Oct 10 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...
...DENSE FOG ADVISORY IS CANCELLED...

* WHAT...Waves 2 to 4 ft expected.

* WHERE...Silver Bay Harbor to Two Harbors MN.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ144-145-101400-
/O.CAN.KDLH.MF.Y.0012.000000T0000Z-211010T1700Z/
/O.CON.KDLH.SC.Y.0073.000000T0000Z-211010T1400Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
248 AM CDT Sun Oct 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS
MORNING...
...DENSE FOG ADVISORY IS CANCELLED...

* WHAT...East winds 10 to 20 kt with gusts up to 25 kt and waves 
  2 to 4 ft.

* WHERE...Two Harbors to Duluth MN and Duluth MN to Port Wing WI.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
202 
WHUS73 KDLH 101410
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
910 AM CDT Sun Oct 10 2021

LSZ144-145-101515-
/O.EXP.KDLH.SC.Y.0073.000000T0000Z-211010T1400Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
910 AM CDT Sun Oct 10 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and waves have calmed to sub-advisory levels.

$$

LSZ140>143-102100-
/O.CON.KDLH.SC.Y.0073.000000T0000Z-211010T2100Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
910 AM CDT Sun Oct 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...East wind 10 to 20 knots. Gusts up to 25 knots. Waves 3 
  to 5 ft.

* WHERE...Taconite Harbor to Silver Bay Harbor MN, Silver Bay 
  Harbor to Two Harbors MN, Grand Portage to Grand Marais MN and 
  Grand Marais to Taconite Harbor MN.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Oct 9, 12:33 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Oct 9, 12:33 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1233 PM CDT Sat Oct 9 2021

.DISCUSSION...(Today through Friday)
Issued at 257 AM CDT Sat Oct 9 2021

Summary: Moving from foggy conditions into a more active pattern
with showers and thunderstorms through the end of next week as
multiple upper level low pressure systems move across the region.

Showers and thunderstorms have developed this morning as a
shortwave moves through the CWA and are expected to dissipate by
the early afternoon just northeast of Duluth. The aforementioned
shortwave was once a part of a strong trough from central
Washington state to southern California that was ejected over the
plains.

The next chance of precipitation comes as another piece of energy
is ejected from the same system and will develop into an upper
level low pressure over western South Dakota, therefore on and
off light rain is expected through much of Saturday. As the upper
level low pressure deepens and moves just to the west of the CWA
the surface low sets up over eastern North Dakota putting the CWA
in an area of isentropic lift. Elevated convection will develop
overnight Saturday around 06Z. Severe weather does seem possible
as MLCAPE values vary from around 1100 J/kg with the NAM12 and
around 550 J/kg with the GFS. Lapse rates have increased to 7.5
C/km with Bulk Shear near 40 to 50 kts which will support
organized supercells initially, but given the orientation of the
system and the occluded front, expect supercells to merge into a
line and move northeastward as the overall system moves in that
direction. The heavier precipitation should exit into Canada by
late morning. Another round of showers and isolated thunderstorms
is expected Sunday afternoon as the strong upper level low
pressure moves overhead. Severe weather criteria is not as
impressive as before, but given the strength of the upper level
low pressure, isolated severe can not be ruled out.

The region will get a break from the precipitation on Monday with
another round moving in Tuesday with another upper level low
pressure and again on Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1231 PM CDT Sat Oct 9 2021

Mixed conditions across the region this afternoon will continue
until storms build in late this afternoon into the overnight hours.
Cloud cover moving into northern MN have IFR to MVFR ceilings and
are expected to impact all MN terminals later this afternoon.
Some MVFR visibilities are possible under these clouds. Showers and
thunderstorms will build from west to east this evening and
overnight into early Sunday morning. LLWS is possible at all
terminals overnight, and some conditions may deteriorate down to IFR
to LIFR conditions at times. LIFR fog will be possible once again
along Lake Superior Sunday morning.

&&

.MARINE...
Issued at 930 AM CDT Sat Oct 9 2021

Fog has lifted over portions of the lake and we cancelled the
Dense Fog Advisory for the Twin Ports area. We also made some
adjustments to the wind forecast, especially tonight. We expect
most areas to see an easterly component to the wind by this
afternoon and for that to continue into tonight. We backed off
some from the HRRR solution which is at least partially influenced
by convection but didn't drop too much. We do expect most areas
will see sustained winds around 15 knots tonight with some areas a
bit higher. Gusts to 25 knots will be possible as well and they
will be higher in and near any thunderstorms. We'll look over the
latest guidance this afternoon for any additional adjustments and
for possible Small Craft Advisories for tonight into Sunday.
Easterly winds will diminish some during the day Sunday then veer
to southwest Sunday night. Conditions may again become hazardous
for small craft Sunday night. Thunderstorms will be possible today
but coverage will be limited until tonight into Sunday. A few
severe storms are possible on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  67  57  65  52 /  30  90  80  50
INL  67  57  64  52 /  40  80  80  70
BRD  72  57  66  49 /  40  90  60  30
HYR  73  58  72  48 /  40  80  50  30
ASX  74  58  74  50 /  50  70  70  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Dense Fog Advisory until 1 PM CDT this afternoon for MNZ021.

LS...Dense Fog Advisory until noon CDT Sunday for LSZ140>143.

&&

DISCUSSION...KSE
AVIATION...Levens/Melde
MARINE...Melde
Hazardous weather outlook, Oct 9, 8:42 AM CDT, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
842 AM CDT Sat Oct 9 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101345-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
842 AM CDT Sat Oct 9 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Areas of dense fog will continue this morning near Lake Superior
and along the US Highway 53 corridor in Wisconsin.

Strong to severe thunderstorms are possible this evening and
overnight south of Hwy 2 in NW WI and south of the Iron Range in
NE MN. The main threats are frequent cloud- to- ground lightning,
large hail to half- dollar size, and damaging wind gusts to 65
mph. There is a low risk of a brief and weak tornado and localized
minor flooding. Areas of dense fog are possible once again
tonight, mainly near Duluth and along the North Shore.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Areas of dense fog are possible Sunday morning.

Strong to severe storms may be ongoing early Sunday morning over
northern Minnesota and portions of northwest Wisconsin. Additional
strong to severe storms are possible Sunday afternoon into Sunday
evening. Damaging wind gusts and large hail are the main threats.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-101345-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
842 AM CDT Sat Oct 9 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Areas of dense fog, with visibility less than 1 nautical mile,
will persist this morning. Isolated thunderstorms are possible
tonight. Frequent cloud-to- water lightning is the main threat.
There is a small chance of wind gusts of 40 to 50 knots and hail
to 1 inch diameter. Areas of dense fog may redevelop overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Areas of dense fog may linger Sunday morning.

Strong thunderstorms may be ongoing Sunday morning and could
redevelop Sunday afternoon.

Huyck/Levens

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Oct 9, 2:54 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Duluth MN
254 PM CDT Sat Oct 9 2021

MNZ019-092030-
Central St. Louis MN-
254 PM CDT Sat Oct 9 2021

...A strong thunderstorm will impact portions of east central St.
Louis County through 330 PM CDT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aurora, or 28 miles south of Lake Vermilion, moving northeast at 15
mph.

HAZARD...Winds gusts up to 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Hoyt Lakes, Aurora, Babbitt, Biwabik, Embarrass, Mckinley, Wynne
Lake, Ridge, Mesaba, and Esquagama Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4741 9227 4750 9240 4773 9217 4752 9190
TIME...MOT...LOC 1953Z 228DEG 14KT 4749 9227

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Melde

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:13 AM CDTSpecial Weather StatementDLHCarlton32 min
Oct 9, 2:54 PM CDTSpecial Weather StatementDLHSaint Louis36 min
Oct 9, 4:26 PM CDTDense Fog AdvisoryDLHCarlton, Cook, Lake, Saint Louis12 hr

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.